STUDY: Anthrax vaccine associated deaths in miniature horses

This 2015 veterinary report describes the death of four miniature horses following vaccination against anthrax in Saskatchewan, Canada in 2006.

On July 26, a group of 12 miniature horses was vaccinated against anthrax using a live spore vaccine. The owner reported that all the horses were stiff and sore 4 to 5 d later. On August 3, a local veterinarian was called to examine the animals. Four horses (1 filly, 2 mares, and 1 stallion) exhibited anorexia, listlessness, muscle tremors, and a temperature of 41°C. They were given injectable penicillin, but there was no noticeable improvement. The next day, all 4 horses died

Anthrax and other infections were ruled out but post mortem examination of the animals revealed that tiny purple spots caused by broken blood vessels covered parts of their gut and kidneys which also showed dark red streaks.  There were areas of necrosis (cell death) throughout the kidneys,adrenal glands and intestinal walls. Their gastric walls were also markedly thickened.  The final diagnosis was necrotizing vasculitis, and inflammatory autoimmune disorder, which results from a damaged immune system.

“Given the serious nature of the reaction in miniature horses, lack of understanding of the nature of the reaction, and lack of an alternate vaccine available for use in these animals, care should be taken to determine whether vaccination of these animals is reasonable,” the University of Saskatchewan veterinarian concluded.

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4357906/